Institutional members access full text with Ovid®

Share this article on:

Effects of psychotropic medications on the pediatric electrocardiogram and recommendations for monitoring

Francis, Paul D. MD

Current Opinion in Pediatrics: April 2002 - Volume 14 - Issue 2 - p 224-230
Therapeutics and toxicology

Reports of sudden unexpected death in pediatric patients taking selected psychotropic drugs have raised the possibility of ventricular dysrhythmias as the cause of these deaths. The use of psychotropic drugs in the pediatric population has increased significantly in recent years with increasing reports of electrocardiogram abnormalities, particularly prolongation of the corrected QT interval. Many factors affect the susceptibility of the heart to conduction abnormalities and sudden ventricular dysrhythmias in pediatric patients taking psychotropic drugs. These complex relations include genetic predisposition, structural cardiac disease, drug-drug interactions, drug dosage, and drug metabolism and clearance. Many specific psychotropic drugs have been reported to prolong the QTc interval and increase the risk of ventricular dysrhythmias and sudden death. This article discusses the various factors that may influence the electrocardiogram in pediatric patients taking psychotropic drugs and recommendations for monitoring these patients.

Department of Pediatrics, Janet Weis Children's Hospital, Geisinger Medical Center, Danville, Pennsylvania, USA.

Correspondence to Paul D. Francis, MD, Department of Pediatrics, Janet Weis Children's Hospital, Geisinger Medical Center, 100 N. Academy Ave., Danville, PA 17822, USA; e-mail: pfrancis@geisinger.edu

© 2002 Lippincott Williams & Wilkins, Inc.